I have a strange question that I've not seen addressed here yet. I was on about 500 mg of tramadol for 12 years for fibromyalgia. It worked wonderfully for me and helped me be productive in a way that I hadn't been for so long. I am 45 years old now, so I started taking it at about age 33 or so. I noticed that after about 4 or 5 years my teeth kept breaking on even pretzels and fries. My dentist told me it was the tramadol causing the problems. I'm now looking at a full mouth of implants or dentures for the rest of my life. Has anyone else had this problem? My dentist seems to have seen it before, but I've never seen anyone address it online
Do you crush the medication with your teeth? i have been told that crushing meds. with your teeth can cause this to happen but not suddenly like that no ive never heard of that before. I am taking norco which is an even stronger pain med than tramadol for 7-8 years and have never had any of my teeth break god forbide that ever happen to anyone sorry to hear that. You really havent been taking it that long so im seriously scratching my head on this one.
Hi, i am shocked to hear that, that is awful i'm so sorry for you.
But it got me thinking, and i have always had strong teeth, but over the last couple of years my teeth have been chipping really easily, and parts of fillings have fallen out, as well as gums bleeding every time i brush. This could just be a coincidence, and doesn't really compare to the extent of your dental problems, but it has certainly made me think!! I have been on Tramadol (at high doses) for about 2 years
Unfortunately for these kinds of medications, and others that we generally take, our mouths dry out. I have been on them for years, (you name it, I've tried it, just for a LIFE), anyhow, I went to a specialist from a nearby University Hospital, who told me my ONLY option was to get off ALL the medication I am on (Cymbalta, pain meds,) everything else that my doctor has put me on for fibro, or else I would lose my teeth. I go have them cleaned every three months, just had to have a major gum cleaning. I don't want to lose anymore teeth, and I am just 51, all from a bunch of hoodlums trying to rob me. Good luck!! Keep LOTS of sugar free candies, and hydration with you at all times. That's the key to keeping your mouth lubricated.
Yes this is begining to happen with me as well on only 50 mg after four years
of therapy. Not teeth chiping but gumline dryness. I will ask about the lozanges your dentist recomends, thanks for the tip.
I never heard that. I know people who went 3 years on tramadol without that problem. By the way, I´m afraid that at consecuence of my pelvic pain i will have to take tramadol for the rest of my life (the only painkiller that really worked for me). And i hope it´d be more than 40 years (I´m young and my last kid was born this year). Will i have to increase with the years the dosage for the same pain relief result? (I´m actually at 300 mg p day)? thanks in advance
I have had problems with breaking teeth and fillings falling out etc but I put it down to age, bad luck or insufficient dental hygiene. Never ever thought about the influence of tramadol.
I am 65 years old and having used Tramadol for over12 years. In the past few years I've lost several teeth rotting from the inside out. I've had root canals and crowns. Today a front tooth broke off and I'm horrified. I have a dental appt in two werks. Ugh. I wonder if anyone knows of class action suit against the drug maker. I was never warned about this potential tooth problem and it will cost
Hello, my name is Dennis. I've been on tramadol for about 12yrs for several injuries. I'm a disabled veteran and this has been prescribed to me by the VA. My teeth have progressively gotten really bad. I'm not a hard drug user and I practice good oral hygiene too. These are the things people always relate to bad teeth. I too am 45 yrs young and are in need of dentures or implants. Uhg! What do we do?
I'm 40 years old and have been on Tramadol 50mg for 4 years now. Still in a great amount of pain. I'm so glad this question was asked because I'm known for my big pretty smile and healthy looking teeth until the last year. At my gum line my top front and side teeth have holes now!!! I have extremely great dental hygiene and don't brush hard, nor do I drink soda. I see the dentist for a cleaning every 6 months. When my dentist saw my teeth this last visit she was shocked! She suspects it's the tramadol for sure. Now my teeth are extremely weak from top to bottom of tooth with the big holes and the tips feel thin and light sandpaper. (LOSS OF ENAMEL) I'm extremely devastated. Having to deal with Fibromyalgia, Graves Disease, a broken back and severe chronic anxiety is bad enough, and now this... tears. The first thing most people see is our teeth. I never show my smile anymore and am in an anormous amount of dental pain.
Trying to come up with the funding for dental work now :(
My dentist also mentioned that Gabapentin could also be a culprit. I forget which meds I'm on where the pill book I have, actually states as a side effect... dental problems
Yes I'm a disabled vet in the VA put this on me for 10 years Tramadol has ruined all of my teeth. My teeth have broke and the nerves are dead in all of my root canals have fallen out it's a mess. Now I'm in the process of proving all of this to the VA so I can open up a claim I am only 80% so they will not do anything for my dental until proven otherwise.
I’ve been on tramadol since 2005, I was 55 at that time , it has been the only drug that helped my facial pain ... but I too have now lost all upper teeth ... if I would have known I never would have taken it ... I took pride in my teeth
Been on it approximately 16 years and my teeth are horrible already missing 5.
I too have been on Tramadol since 2016 when I was diagnosed with Trigeminal Neuralgia. I’ve been having a really bad flare up / episode of TN and initially blamed it on that - but the entire inside of my mouth feels raw / on fire. It’s now impacting my throat and sinus area. I can’t see Dr until Monday afternoon. I’m now wondering if this is Tramadol related. All I can say for sure is I’m so painful and nothing is helping.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.